Estrogen replacement therapy helps maintain gut mucous membranes

Posted by virginia44 @virginia44, Sat, Sep 21 3:25pm

I recently stumbled upon a research article on the effects of estrogen on the GI tract. Not only does it help to maintain the mucosal barrier lining the tract, longer exposure to estrogen may decrease the risk of gastric cancer. I started thinking about when I went off of estrogen replacement therapy a few years ago (2016) and by looking back at prescription refill dates realized that is when I began to have serious gut problems that required constant medication. I am wondering if anyone else has had experience going on and/or off of estrogen medications, and if so, can you link that event to GI problems.

I am planning to have this discussion with my doctor, but am curious about experiences others may have with this particular issue.

@virginia44
Hi
I have been on estrogen & provera both together for about 45 years. I had hysterectomy at an early age due to endometriosis. I know I have cystic breasts that give me a lot of trouble & I don't know if it was from that. Also I tried to get off of it a couple of years ago & after 7 months of being off of it, I began to have real bad stomach issues & pain. I ended up going back on it but I still have pain bc I have scar tissue from all the surgeries I have had for endo. I had surgery last year at the Mayo Clinic to remove scar tissue but it only made me worse. I now have nerve damage neuropathy in the feet & legs plus my enzymes are going up. I also have gastritis. I really don't know if the estrogen had anything to do with these issues I'm going through or not. I hope I could be of some help.

REPLY

How interesting! I had not heard of a possible correlation between estrogen and the digestive system. I took Premarin pills for 13 years after a hysterectomy but after the big scare study in 2002, my doctor insisted I quit and refused to write any more prescriptions. So I stopped it and promptly began having frequent urinary tract infections. A new doctor suspected that link and suggested I use the Premarin cream, which I have used in a minimal dosage ever since. No more urinary infections. But subsequently, I have developed GERD. So either the cream formula isn't enough to protect the digestive tract or there just isn't that correlation for me. I now have to take a large dose of Dexilant and be really careful with my diet. My beloved hot chiles and even tomatoes are now distant memories.

REPLY

I'm going to try going back on it….just estrogen, nothing else. I used estradiol and no progesterone. We'll see how it goes. It makes sense that it would help with maintaining mucosal membranes, which aid in digestion in the colon.

REPLY
@virginia44

I'm going to try going back on it….just estrogen, nothing else. I used estradiol and no progesterone. We'll see how it goes. It makes sense that it would help with maintaining mucosal membranes, which aid in digestion in the colon.

Jump to this post

Yes it does make sense! The doctor who first prescribed the Premarin cream for me told me that stopping the estrogen had resulted in both the genital tract and urinary tract tissues becoming dry and susceptible to infection. If you talk to your doctor about this, maybe ask if he/she thinks that using the Premarin vaginal cream in a higher frequency/dose might accomplish the desired result for the digestive system, too. The risks for breast cancer, heart disease, etc. etc. are supposed to be less with the cream than the oral meds. I am going to research this and talk to my doctor about it when he returns from a sabbatical leave of absence. I think it is probably too late for me to accomplish this now, with my bad GERD and all of the years of PPIs which used to allow me to ingest the fiery, acidic foods I love. And I now also have IBS so maybe that is also related to the low estrogen levels.

REPLY
@jackiem95

Yes it does make sense! The doctor who first prescribed the Premarin cream for me told me that stopping the estrogen had resulted in both the genital tract and urinary tract tissues becoming dry and susceptible to infection. If you talk to your doctor about this, maybe ask if he/she thinks that using the Premarin vaginal cream in a higher frequency/dose might accomplish the desired result for the digestive system, too. The risks for breast cancer, heart disease, etc. etc. are supposed to be less with the cream than the oral meds. I am going to research this and talk to my doctor about it when he returns from a sabbatical leave of absence. I think it is probably too late for me to accomplish this now, with my bad GERD and all of the years of PPIs which used to allow me to ingest the fiery, acidic foods I love. And I now also have IBS so maybe that is also related to the low estrogen levels.

Jump to this post

Let's compare the info we get from our docs on this issue. I'm going to try to get an appointment during the next few weeks…will call her tomorrow. When does your doc return from sabbatical?

REPLY

Doc won’t return until Nov. 1. But yes, let’s compare notes on this. FYI I briefly Googled this subject and most results indicated that HRT can cause GERD. Will keep looking as I have time.

REPLY
@jackiem95

Doc won’t return until Nov. 1. But yes, let’s compare notes on this. FYI I briefly Googled this subject and most results indicated that HRT can cause GERD. Will keep looking as I have time.

Jump to this post

I will probably get into to see my doc sometime in early October, so we should be able to compare notes some time this fall.

I did not search anything for GERD, since I don't have that issue. I just looked for effects of estrogen on colon mucosal lining, and two studies came up. I was also prescribed a cream, but it wasn't Premarin. Instead she ordered a compounding pharmacy to make up a cream for me. I think initially I will just try going back on the cream, and then possibly very low dose estradiol without progesterone. I'll suggest that and see if she concurs.

REPLY

Let me know what happens. Good luck!

REPLY
@jackiem95

Let me know what happens. Good luck!

Jump to this post

jackie, I finally got in to see my gyn doc and discussed going back on estradiol. She had been to a conference recently and completely agreed that it maintains mucosa in other organs, and immediately put me back on it. I feel better after about 10 days on a local form of it. It's a tablet that gets inserted into vaginal area. Hope you are doing well.

REPLY

Thank you for letting me know! I am still using the Premarin cream which takes care of targeted problems in “that” area. But am now going to ask my doctor about options “like estradiol” that could possibly help with my digestive system as well.

REPLY
@virginia44

jackie, I finally got in to see my gyn doc and discussed going back on estradiol. She had been to a conference recently and completely agreed that it maintains mucosa in other organs, and immediately put me back on it. I feel better after about 10 days on a local form of it. It's a tablet that gets inserted into vaginal area. Hope you are doing well.

Jump to this post

This hormone replacement therapy for IBS, etc. is great news. Thanks ladies!

REPLY

If you plan to discuss this with your doctor, you may want to bring a reference for the published research paper. Here is the paper I brought: "Sex hormones in the modulation of irritable bowel syndrome". World J. Gastroenterol. 2014 Mar; 20(10) 2433-2448. There are a couple other but this one is very detailed.
I hope this is helpful.

REPLY

Great! Thanks so much!

REPLY
@virginia44

If you plan to discuss this with your doctor, you may want to bring a reference for the published research paper. Here is the paper I brought: "Sex hormones in the modulation of irritable bowel syndrome". World J. Gastroenterol. 2014 Mar; 20(10) 2433-2448. There are a couple other but this one is very detailed.
I hope this is helpful.

Jump to this post

Thank you!!

REPLY
Please login or register to post a reply.